Missouri, 2008Lightning Strike and Heavy Rain in Missouri, December 9, 2008
December 9, 2008 · NWS PAH · 2 events in 1 county or zone
Early morning thunderstorms were caused by a cold front that extended from northeast Illinois to the southeast part of Oklahoma.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Early morning thunderstorms were caused by a cold front that extended from northeast Illinois to the southeast part of Oklahoma.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 9, 1:46 AM CST, 4 hours 14 minutes earlier.
Area forecast discussion, Dec 9, 1:46 AM CST, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
146 AM CST TUE DEC 9 2008
.DISCUSSION...
FEW CHANGES NEEDED TO GOING FORECAST. SCATTERED TO NUMEROUS SHOWERS
WERE ACROSS THE NORTHWEST 1/2 OF THE FORECAST AREA AT 07Z MOVING
NORTHEAST. A LARGER AREA OF SHOWERS WAS OVER SOUTHWEST AND WEST
CENTRAL MISSOURI INTO NORTHWEST ARKANSAS. THIS ACTIVITY WAS MOVING
NORTHEAST AHEAD OF A MID LEVEL WAVE SEEN ON WATER VAPOR IMAGERY
OVER CENTRAL OKLAHOMA. CATEGORICAL POPS STILL LOOK IN ORDER TODAY
FOR SHOWERS AND A CHANCE OF THUNDERSTORMS. DECENT QPF AS
WELL...ESPECIALLY ACROSS WEST KENTUCKY AND A SMALL PORTION OF
SOUTHEAST MISSOURI. AMOUNTS IN WEST KENTUCKY COULD RANGE FROM 1 TO
2 INCHES...WITH 1/2 TO 1 1/2 INCHES ELSEWHERE. GUSTY WINDS WILL
LIKELY PERSIST TODAY...BUT THERE IS SOME QUESTION AS TO WHETHER WE
WILL REALIZE FULL MIXING POTENTIAL WITH THE COLUMN NEAR SATURATED.
BELIEVE WE WILL STAY JUST BELOW WIND ADVISORY CRITERIA...SO WILL
HOLD OFF ON THAT...BUT WINDY AT TIMES NONE THE LESS.
MODELS MAINTAINED THEIR SLIGHTLY WARMER SHIFT FOR TONIGHT...AS
FAR AS MIXED WINTRY PRECIPITATION IS CONCERNED. ALSO DEEPER
MOISTURE IS MOSTLY EAST OF THE AREA BY 06Z RESULTING IN A LACK OF
SIGNIFICANT MOISTURE ALOFT AND ICE CRYSTALS. THEREFORE WILL STICK
WITH A TRANSITION TO JUST A CHANCE OF RAIN/DRIZZLE OR SLEET ON THE
BACK END...AND CERTAINLY NOT PLAY IT UP TOO MUCH. A FEW COUNTIES
IN OUR NORTHWEST MOST ZONES COULD FALL TO OR JUST BELOW
FREEZING...SO WILL HAVE TO WATCH THAT AREA LATE TONIGHT.
OTHER THAN THE LINGERING LIGHT RAIN/SLIM CHANCE OF SLEET IN THE
SOUTHEAST 1/2 OF THE FA WEDNESDAY MORNING...IT SHOULD DRY OUT. IT
WILL BE BREEZY AND COLDER WEDNESDAY AS THE MERCURY WILL STRUGGLE
TO REACH 40 MOST AREAS...ALONG WITH GUSTY NORTH TO NORTHWEST WINDS.
NO CHANGES TO THE LONG TERM PORTION OF THE FORECAST. THE LATEST
EXTENDED MODEL OUTPUT CONTINUES TO SUPPORT OUR LATE WEEKEND...EARLY
NEXT WEEK CHANCE OF PRECIPITATION.
&&
.AVIATION...
/ISSUED 1030 PM CST MON DEC 8 2008/
00Z MODEL TRENDS PICK UP ON 18Z TRENDS...IE FASTER INFLUX OF
MOISTURE AND SATURATION DOWN THE COLUMN IS ONGOING...WITH LOW VFR
CIGS ALREADY TO CGI/PAH AND MVFR CIGS W/PCPN SOON TO FOLLOW BY TAF
ISSUANCE TIME. 00Z MODELS LIKEWISE CONTINUE MARGINAL SUPPORT FOR
ELEVATED CONVECTION SO WE RETAINED THE SHORT WINDOW FOR CB MAINLY
EARLY PM HOURS TUE. OTHER PRIMARY WX FEATURE WILL BE STRONG SLYS
W/SOME GUSTS NR 30 KTS POSSIBLE...TRANSLATING WEST TO EAST ACROSS
TAF SITES TONIGHT BEFORE A WINDOW OF RELAXED GUSTS DURING EARLY PM
HOURS AS SURFACE LOW MOVES IN...FOLLOWED BY STIFF NWLYS TOMORROW
EVENING BEHIND SYSTEM PASSAGE AS GRADIENT RE-TIGHTENS QUICKLY. IFR
CIGS/VSBYS IN HEAVIER SHOWERS REMAIN IN FORECAST LATE TONIGHT-EARLY
TUE AS WELL.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, Dec 9, 3:49 AM CST, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
349 AM CST TUE DEC 9 2008
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-101100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
349 AM CST TUE DEC 9 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS TODAY AND THIS EVENING. THE
HAZARDS WILL BE LOCALLY HEAVY RAIN...GUSTY WINDS AND LIGHTNING.
MOVEMENT OF SHOWERS AND STORMS WILL BE NORTHEAST AROUND 50 MPH.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED. WE DO REQUEST SPOTTERS
REPORT IN IF HEAVY RAIN IS OBSERVED. RAINFALL AMOUNTS WOULD BE
APPRECIATED.
Heavy Rain, Cape Girardeau
- When
- December 9, 6:00 AM CST to 8:30 AM CST
- Where
- Cape Girardeau County, Cape Girardeau
- Reported by
- Newspaper
- Coordinates
- 37.300, -89.530
Minor flooding occurred in at least four areas of the city. Standing water was reported over parts of four streets. The public works department removed leaves from storm drains, which allowed the water to recede. At the Cape Girardeau airport, 0.91 inches of rainfall were observed in the 24 hours prior to the minor flooding.
Lightning, Cape Girardeau
- When
- December 9, 7:45 AM CST
- Where
- Cape Girardeau County, 1 mi N of Allenville
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 37.234, -89.770
Lightning struck a large tree at a farming complex. The lightning traveled down through the roots to a fence, which caught on fire. A propane line on the fence blew out part of an electrical box inside and outside the home on the property.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Kansas, December 9, 20081 death · 41 injured · $2.0 million · 4 events
- Winter Weather in Oklahoma, December 9, 20083 deaths · 6 injured · 12 events
- Tornadoes and Flash Flooding in Mississippi, December 9 to 10, 20082 injured · $8.7 million · EF2 · 93 events
- Winter Weather in Texas, December 9, 20081 death · 7 injured · $1.0 million · 2 events
- Winter Weather in Kansas, December 9, 20081 death · 15 injured · 7 events
- Tornadoes and Hail in Louisiana, December 9, 20081 injured · $950,000 · EF2 · 4 events
- Tornadoes and Flash Flooding in Alabama, December 9 to 11, 2008$505,000 · EF2 · 24 events
- Tornado and Flash Flooding in Alabama, December 9 to 10, 2008$496,000 · EF2 · 22 events
- Tornadoes and Flash Flood in Louisiana, December 9, 2008$1.0 million · EF1 · 5 events
- Storm Surge in Guam, December 9 to 15, 2008$1.0 million · 1 event
- Storm Surge in Guam, December 9 to 15, 2008$1.0 million · 1 event
- Flash Flooding and Hail in Mississippi, December 9, 2008$185,000 · 52 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 142153, 142152.